Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 220, NWS Mobile, AL

July 5, 2008Baldwin County, Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 2008, 2:23 PM CDT for Baldwin County, Clarke County, Monroe County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 2:23 PM CDT (19:23 UTC)
Expired
Jul 5, 2008, 2:50 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Clarke County, AL, Monroe County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 051923
SVRMOB
ALC003-025-099-052015-
/O.NEW.KMOB.SV.W.0220.080705T1923Z-080705T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  SOUTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 315 PM CDT

* AT 221 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR CHOCTAW BLUFF...OR ABOUT 19
  MILES SOUTH OF GROVE HILL...MOVING SOUTH AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHOCTAW BLUFF BY 230 PM CDT...
  ELISKA AND CARLTON BY 240 PM CDT...
  MT PLEASANT BY 245 PM CDT...
  CHRYSLER BY 250 PM CDT...
  LITTLE RIVER BY 305 PM CDT...
  BLACKSHER BY 315 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3120 8762 3118 8789 3150 8788 3152 8763
TIME...MOT...LOC 1923Z 354DEG 15KT 3142 8776

$$
1 follow-up statement
000 
WWUS54 KMOB 051950
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
249 PM CDT SAT JUL 5 2008

ALC003-025-099-051959-
/O.CAN.KMOB.SV.W.0220.000000T0000Z-080705T2015Z/
MONROE AL-CLARKE AL-BALDWIN AL-
249 PM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BALDWIN...SOUTH
CENTRAL CLARKE AND SOUTHWESTERN MONROE COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE WEATHER LIMITS. 
HOWEVER...GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND FREQUENT 
LIGHTNING WILL CONTINUE THROUGH 315 PM.

LAT...LON 3120 8762 3118 8789 3150 8788 3152 8763
TIME...MOT...LOC 1949Z 354DEG 15KT 3131 8775

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:30 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 5, 12:30 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT SAT JUL 5 2008

.AVIATION UPDATE...CONVECTIVE DEVELOPMENT HAS BEEN DELAYED THUS FAR
AT TAF SITES DUE TO LEFTOVER CIRRUS FROM EARLY MORNING THUNDERSTORMS
OFFSHORE. HOWEVER...WITHIN THE LAST HOUR THUNDERSTORMS HAVE
DEVELOPED ACROSS INTERIOR SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI. LATEST SATELLITE IMAGERY SHOWS HIGH CLOUDS DISSIPATING
AND BEING QUICKLY REPLACED WITH CU AND CB CLOUDS. THUS WILL LEAVE IN
THE VICINITY WORDING FOR THE AFTERNOON AND LOCATIONS MAY BRIEFLY
REACH IFR/MVFR CONDITIONS IN AND AROUND THUNDERSTORMS DURING THE
AFTERNOON. CONVECTION WILL QUICKLY DIE OFF THIS EVENING BEFORE
RETURNING NEAR THE COAST IN THE MORNING. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 5, 5:45 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT JUL 5 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.  THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING WILL
PRODUCE FREQUENT LIGHTNING...BRIEF...HEAVY RAINS AND GUSTY WINDS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FROM SUNDAY INTO
THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS AT THIS
TIME LOOKS TO BE DURING THE DAY SUNDAY.  A FEW STORMS MAY CONTAIN
STRONG GUSTY WINDS AND HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE
OF PRODUCING FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 2:18 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CDT SAT JUL 5 2008

ALZ053-055-052000-
MONROE-CLARKE-
218 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MONROE AND CLARKE
COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS NEAR CHOCTAW BLUFF...MOVING SOUTHEAST AT 5 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
GAINESTOWN...MT PLEASANT...ELISKA AND CHRYSLER THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke62 min
Jul 5, 7:28 AM CDTMarine Weather StatementMOB3 hr
Jul 5, 7:48 AM CDTSpecial Marine WarningMOB42 min
Jul 5, 3:48 PM CDTMarine Weather StatementMOB2 hr
Jul 5, 5:20 PM CDTSpecial Marine WarningMOB85 min
Jul 5, 6:25 PM CDTSpecial Marine WarningMOB65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.